My Pros and Cons of Accutane (Claravis) - Dallas, TX

After 10 years of struggling with antibiotics,...

After 10 years of struggling with antibiotics, topical creams, and face soaps that would not get rid of my acne problem, I decided to get a 3rd opinion on a more effective long term solution. I found a dermatologist who suggested Accutane as the solution; one that she had personally used. Seeing her results helped me to decide to give Accutane a try and as my last form of hope.

The actual medicine I took was called Claravis, which I believe is the generic form of Accutane. The treatment period was for 6 months. Once a month I had to visit the doctor’s office for a pregnancy test. I also had to visit a lab to give a blood sample. Both visits were required on a scheduled monthly date in order for the medication to be filled on a monthly basis and they were extremely important to keep them on the regimented time in order to insure that the medication is taken correctly and working efficiently.

I took one pill every morning and every night for the 1st four months. Then I took one pill every morning, noon, and night for the last two months. The last two months were more aggressive because the healing was starting to plateau. The pros to the treatment of Claravis for me were:

1) the doctor and her assistant were always helpful and extremely nice, returned phone calls, gave plenty of samples to help with the dryness, flexible on appointment times and I would recommend them to anyone needing a dermatologist

2) the medicine cleared up ALL my acne – face, back, and chest

3) very few “break outs” and black/white heads have appeared sense.

The cons to the treatment of Claravis for me were:

1) minor achy muscles, similar to what you may feel when you start working out after extended periods of not working out

2) mild dry eye, which made my contacts feel scratchy at times

3) very dry skin everywhere, minor symptoms of eczema on my arms which left them slightly discolored but is gradually changing back to its normal pigment

4) my nasal passages became very dry as well, there was minor discomfort when blowing my nose and showed small traces of blood on tissue

5) my lips felt chapped all the time, which would cause redness, cracking and burning

6) the worst symptoms from the dryness affected the vaginal area. While most dryness that I mentioned resolved itself within 2 months of completing the medication, the natural moisture in the vaginal area I had before Claravis has yet to return. After seeing a gynecologist and informing my dermatologist about this issue, I have been informed that the dryness may be a symptom from changing birth controls following the completion of the Claravis. Regardless, I still have dryness 4 months following the completion of the acne treatment.

Some things I would also like to note are:

1) if you are a female, it is EXTREMELY imperative that you DO NOT get pregnant while taking this medicine or shortly after completion because it will likely cause serious birth defects

2) you must also be a very responsible person who can stick to a fairly strict time line when it comes to attending the appointments, giving blood, and taking the medicine correctly

3) this is not an inexpensive treatment, so be aware of the costs and check with you insurance on the coverage – 6 months of treatment means medication, labs, and doctor’s visits.

If I had the chance to do it all over again, I would probably choose to take Claravis. If my fiancé had an opinion on me doing it over again, he would say no. No one knows what side effects that they will personally experience so I would suggest to do your research and ask your dermatologist plenty of questions.

7 Comments

I've been off isotretonion since May 2012 (over 1 year) and the vaginal dryness is still there. My sex drive has come back but not 100%. The dryness is probably 10% better but I need lube to have anything close to sex. This medication is the worst. I wish someone would have told me about the side effects before I had started. My hair is thin and less than what I used to have, and my sex drive is very low. Our medical system sucks.
  • Reply
Hi there, I sent you a private message - not sure how good this site is about alerting when there's a new message in the inbox. I hope to hear back! Very stressed about my side effects, and I'm so sorry to hear about your experience :( I hope things look up!
Just a note MkatFL re private message alerts. When you private message another member, they will receive a new message notification to their email -unless they have changed their email preferences and advised us not to notify them.

Take care :)



Dallas Dermatologic Surgeon

I would recommend Dr. Kristel Polder and her assistant Pearl to anyone, especially any ladies looking for a very qualifed dermatologist and staff.

5 out of 5 stars Overall rating
5 out of 5 stars Doctor's bedside manner
5 out of 5 stars Answered my questions
5 out of 5 stars After care follow-up
5 out of 5 stars Time spent with me
5 out of 5 stars Phone or email responsiveness
5 out of 5 stars Staff professionalism & courtesy
5 out of 5 stars Payment process
5 out of 5 stars Wait times
Was this review helpful? 2 others found this helpful